Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 199, NWS Sioux Falls, SD

June 13, 2001Kingsbury County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 13, 2001, 4:27 PM CDT for Kingsbury County, South Dakota. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 13, 2001, 4:27 PM CDT (21:27 UTC)
Expired
Jun 13, 2001, 5:00 PM CDT
In force
33 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Kingsbury County, SD

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.5 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2001-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2001-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1179 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
211 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

193 
WUUS53 KFSD 132127
SVRFSD
SDC077-132200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
427 PM CDT WED JUN 13 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 500 PM CDT

* AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTH OF ERWIN...OR ABOUT 32 MILES
  NORTHWEST OF MADISON...MOVING NORTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ERWIN AROUND 440 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL AND DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

LAT...LON 4437 9754 4436 9744 4454 9732 4454 9758

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:55 PM CDT, 32 minutes earlier.

Area forecast discussion, Jun 13, 3:55 PM CDT, 32 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
355 PM CDT WED JUN 13 2001

KIND OF CRAZY HERE TODAY...SO WE'LL BE BRIEF. EVEN HAVE LONG TERM
FLOODING TO WORRY ABOUT NOW. IN THE SHORT TERM...ANOTHER SHORTWV
DEPICTED BY CRNT WV AND MDLS TO MOVE UP THE STALLED SFC BNDRY FOR
THE FIRST HALF TNGT. THEREFORE...LIKELY SETTING UP ANOTHER ROUND OF
CONVECTION TNGT. ONE THING THAT IS DIFFERENT THAN LAST NIGHT...IS
THE DIR WIND SHEAR IS NOT QUITE AS IMPRESSIVE...AS THE UPR LVL
SUPPORT MATURES...MORE WINDS ALOFT ARE UNIDIRECTIONAL OUT OF THE SW.
WHAT IS MOST IMPRESSIVE IS A LLVL JET SETTING UP TNGT...WITH 70 KNTS
PROGGED IN CNTRL KS...BUMPING INTO ONLY 10 TO 20 KNTS IN ERN NEB...SO
SPEED CONVERGENCE IS TREMENDOUS. SO WE HAVE A STALLED SFC BNDRY...
WITH A MID LVL SHORTWV AND SPEED CONVERGENCE CAUSING PROBLEMS TNGT.
ISSUED A FFA FOR MUCH OF THE ERN CWA DUE TO SATURATED GROUND.

HEAVY RAIN THREAT BEGINS TO SETUP LATE TNGT FOR THE JAMES. THTE
RIDGE BEGINS TO STALL IN THIS AREA...AND AVN/ETA DEPICT A
TROWAL...EVEN FOR THIS TIME OF YEAR WITH TREMENDOUS 850-700MB
FRONTOGENSIS PROGGED TO PERSIST IN THIS AREA AND WWD THRU THU NIGHT.
THEREFORE WITH CRNT LOW TRACK FCST...WRAP ARND HEAVY RAINS COULD
OCCUR IN THIS AREA CAUSING PROBLEMS OVER ALREADY SATURATED GROUND.

THE ERN HALF OF THE CWA MAY ACTUALLY GET DRY SLOTTED ON THURSDAY...AT
LEAST DRY SLOTTED ALOFT...SO CONVECTION WILL BE MORE SCATTERED BUT
WATCH OUT FOR A WIND THREAT.

SYSTEM FINALLY CLEARS OUT LATER THU NIGHT AND FRIDAY...LEAVING SOME
WINDS BEHIND. NOT MUCH TIME TO LOOK AT THE EXTENDED...BUT A SERIES
OF SHORTWVS MOVE THRU SUNDAY THRU TUESDAY...NOT AS STRONG AS THIS
SERIES OF COURSE. WEDNESDAY...WENT DRY FOR NOW...EVEN THO THE MRF IS
PAINTING PCPN ON US...USUALLY THESE THINGS ARE A LITTLE FAST.

.FSD...FLASH FLOOD WATCH TONIGHT THROUGH THURSDAY NIGHT FOR THE
       JAMES VALLEY TOWARD THE MO VALLEY.
       FLASH FLOOD WATCH TONIGHT ONLY...FOR THE I 29 CORRIDOR...SW
       MINNESOTA AND FAR NW IA.

 FUHS

In the hours before

Special weather statement, Jun 13, 11:28 AM CDT, 4 hours 59 minutes before
SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1128 AM CDT WED JUN 13 2001

*** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE
PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. ***

.SYNOPSIS...
THE ATMOSPHERE WILL SPEND THE AFTERNOON RECOVERING FROM THE STORMS
LAST NIGHT. WITH WARM MOIST AIR RETURNING TO THE AREA THIS AFTERNOON
ALONG WITH AFTERNOON HEATING...THE RISK FOR SEVERE WEATHER REMAINS
FOR LATE THIS AFTERNOON AND OVERNIGHT. ANY SURFACE BOUNDARIES THAT
SET UP THROUGH THE DAY WILL HELP TRIGGER THUNDERSTORM DEVELOPMENT.

AT THIS TIME A SURFACE TROUGH AND NEARLY STATIONARY FRONT IS EXPECTED
TO DEVELOP IN SOUTH CENTRAL SOUTH DAKOTA. THUNDERSTORMS SHOULD
DEVELOP ALONG THE SURFACE TROUGH AND THEN MOVE EAST OVERNIGHT. THE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...STRONG
WINDS...AND VERY HEAVY RAIN. THE THREAT FROM TORNADOS ALSO
REMAINS...ESPECIALLY IN NORTHWEST IOWA AND ALONG THE MISSOURI RIVER
IN SOUTHEAST SOUTH DAKOTA.

SDZ065>071-IAZ001>003-012>014-020>022-031-032-NEZ013-014-140000-
HUTCHINSON-TURNER-LINCOLN-LYON-OSCEOLA-DICKINSON-BON HOMME-YANKTON-
CLAY-UNION-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-DIXON-
DAKOTA-WOODBURY-IDA-
INCLUDING THE CITIES OF...ROCK RAPIDS...SPIRIT LAKE...YANKTON...SIOUX CENTER...
SPENCER...LE MARS...STORM LAKE...SIOUX CITY...
1128 AM CDT WED JUN 13 2001

* FORECAST THROUGH MIDNIGHT:
  SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE
  AFTERNOON AND CONTINUE INTO THE EVENING HOURS. THE STORMS ARE
  EXPECTED TO FIRST DEVELOP IN SOUTHEAST SOUTH DAKOTA AND EXTREME
  NORTHEAST NEBRASKA DURING THE AFTERNOON...BEFORE MOVING INTO
  NORTHWEST IOWA TOWARD EVENING.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.
  TORNADOES POSSIBLE.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 3 PM.

MNZ071-072-080-081-089-090-140000-
LINCOLN-LYON-MURRAY-COTTONWOOD-NOBLES-JACKSON-
INCLUDING THE CITIES OF...SLAYTON...WORTHINGTON...
1128 AM CDT WED JUN 13 2001

* FORECAST THROUGH MIDNIGHT:
  SHOWERS WILL SOON END BY EARLY AFTERNOON IN SOUTHWEST MINNESOTA.
  DURING THE EVENING HOURS SHOWERS AND THUNDERSTORMS FROM SOUTH DAKOTA
  AND IOWA ARE EXPECTED TO MOVE INTO THE AREA.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 6 PM.

SDZ038>040-050-052>064-MNZ097-098-140000-
BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-LAKE-MOODY-PIPESTONE-
BRULE-AURORA-DAVISON-HANSON-MCCOOK-MINNEHAHA-ROCK-GREGORY-CHARLES MIX-
DOUGLAS-
INCLUDING THE CITIES OF...HURON...BROOKINGS...PIPESTONE...CHAMBERLAIN...
MITCHELL...SIOUX FALLS...LUVERNE...
1128 AM CDT WED JUN 13 2001

* FORECAST THROUGH MIDNIGHT:
  SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP IN SOUTH
  CENTRAL AND SOUTHEAST SOUTH DAKOTA THIS AFTERNOON. THE STORMS WILL
  BECOME MORE WIDESPREAD IN THE LATE AFTERNOON AND EVENING.

* SIGNIFICANT WEATHER:
  SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH.
  LARGE HAIL...DIME SIZE OR LARGER.

* SPOTTER ACTIVATION:
  SPOTTER ACTIVATION IS POSSIBLE AFTER 4 PM .
Local storm report, Jun 13, 4:14 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
414 PM CDT WED JUN 13 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0402 PM    8 NE BRUCE                SD   .88 INCH HAIL
06/13/01   BROOKINGS                      REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:01 PM CDTSevere Thunderstorm WarningFSDKingsbury29 min
Jun 12, 7:11 PM CDTTornado WarningFSDMinnehaha34 min
Jun 12, 7:13 PM CDTSevere Thunderstorm WarningFSDLincoln32 min
Jun 12, 7:14 PM CDTSevere Thunderstorm WarningFSDClay31 min
Jun 12, 7:22 PM CDTSevere Thunderstorm WarningFSDBeadle23 min
Jun 12, 7:44 PM CDTTornado WarningFSDMinnehaha16 min
Jun 12, 7:45 PM CDTTornado WarningFSDDavison, Hanson, Hutchinson45 min
Jun 12, 7:50 PM CDTSevere Thunderstorm WarningFSDBeadle25 min
Jun 12, 8:06 PM CDTSevere Thunderstorm WarningFSDSanborn24 min
Jun 12, 8:11 PM CDTTornado WarningFSDBeadle, Sanborn34 min
Jun 12, 8:28 PM CDTFlash Flood WarningFSDMinnehaha92 min
Jun 12, 8:29 PM CDTTornado WarningFSDHanson, Hutchinson, McCook31 min
Jun 12, 8:40 PM CDTSevere Thunderstorm WarningFSDKingsbury, Miner50 min
Jun 12, 8:50 PM CDTTornado WarningFSDKingsbury, Miner25 min
Jun 12, 8:55 PM CDTTornado WarningFSDMcCook35 min
Jun 12, 9:30 PM CDTTornado WarningFSDMcCook45 min
Jun 12, 9:32 PM CDTSevere Thunderstorm WarningFSDBrookings43 min
Jun 12, 9:37 PM CDTSevere Thunderstorm WarningFSDKingsbury38 min
Jun 12, 9:37 PM CDTSevere Thunderstorm WarningFSDMinnehaha38 min
Jun 12, 9:55 PM CDTFlash Flood WarningFSDLincoln, Minnehaha3 hr
Jun 12, 9:57 PM CDTSevere Thunderstorm WarningFSDKingsbury33 min
Jun 12, 10:03 PM CDTTornado WarningFSDMinnehaha27 min
Jun 12, 10:10 PM CDTSevere Thunderstorm WarningFSDLake35 min
Jun 12, 10:11 PM CDTSevere Thunderstorm WarningFSDMiner34 min
Jun 12, 10:15 PM CDTSevere Thunderstorm WarningFSDMinnehaha30 min
Jun 12, 10:21 PM CDTTornado WarningFSDMinnehaha24 min
Jun 12, 10:27 PM CDTSevere Thunderstorm WarningFSDKingsbury48 min
Jun 12, 10:40 PM CDTSevere Thunderstorm WarningFSDMiner35 min
Jun 12, 10:42 PM CDTTornado WarningFSDMinnehaha33 min
Jun 12, 10:46 PM CDTSevere Thunderstorm WarningFSDMinnehaha29 min
Jun 12, 11:10 PM CDTSevere Thunderstorm WarningFSDLake35 min
Jun 12, 11:14 PM CDTSevere Thunderstorm WarningFSDMiner16 min
Jun 12, 11:47 PM CDTSevere Thunderstorm WarningFSDLake, Moody28 min
Jun 13, 12:09 AM CDTSevere Thunderstorm WarningFSDMinnehaha36 min
Jun 13, 12:10 AM CDTSevere Thunderstorm WarningFSDMoody35 min
Jun 13, 12:42 AM CDTSevere Thunderstorm WarningFSDMinnehaha33 min
Jun 13, 12:59 AM CDTFlash Flood WarningFSDMinnehaha, Moody2 hr
Jun 13, 1:14 AM CDTSevere Thunderstorm WarningFSDBrule46 min
Jun 13, 1:58 AM CDTSevere Thunderstorm WarningFSDBrule32 min
Jun 13, 2:10 AM CDTSevere Thunderstorm WarningFSDGregory30 min
Jun 13, 2:38 AM CDTSevere Thunderstorm WarningFSDJerauld37 min
Jun 13, 2:40 AM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix, Gregory35 min
Jun 13, 2:51 AM CDTSevere Thunderstorm WarningFSDBeadle24 min
Jun 13, 3:02 AM CDTFlash Flood WarningFSDAurora, Beadle, Brule, Jerauld3 hr
Jun 13, 5:50 AM CDTSevere Thunderstorm WarningFSDHanson, Miner, Sanborn40 min
Jun 13, 5:50 AM CDTSevere Thunderstorm WarningFSDDavison40 min
Jun 13, 6:31 AM CDTSevere Thunderstorm WarningFSDLake, Miner44 min
Jun 13, 7:16 AM CDTSevere Thunderstorm WarningFSDBrookings, Lake, Moody29 min
Jun 13, 7:20 AM CDTSevere Thunderstorm WarningFSDMcCook, Minnehaha25 min
Jun 13, 7:43 AM CDTSevere Thunderstorm WarningFSDBrookings32 min
Jun 13, 3:05 PM CDTSevere Thunderstorm WarningFSDBeadle25 min
Jun 13, 3:51 PM CDTSevere Thunderstorm WarningFSDBrookings24 min
Jun 13, 5:51 PM CDTSevere Thunderstorm WarningFSDMoody24 min
Jun 13, 6:11 PM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Union49 min
Jun 13, 6:13 PM CDTSevere Thunderstorm WarningFSDMoody32 min
Jun 13, 6:41 PM CDTSevere Thunderstorm WarningFSDBrookings34 min
Jun 13, 6:59 PM CDTSevere Thunderstorm WarningFSDLincoln, Union31 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.